Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 483, NWS Austin/San Antonio, TX

August 17, 2007Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 17, 2007, 8:27 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 8:27 PM CDT (01:27 UTC)
Expired
Aug 17, 2007, 11:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 180129
FFWEWX
TXC465-180430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
827 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...
  THIS INCLUDES THE CITIES OF...LOMA ALTA...JUNO...COMSTOCK...

* UNTIL 1130 PM CDT

* AT 824 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM 
  THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER     
  MAINLY RURAL AREAS OF NORTHEAST VAL VERDE COUNTY.

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED 
AREA. TURN AROUND DONT DROWN.

LAT...LON 2967 10118 2976 10070 3028 10069 3028 10133

$$
2 follow-up statements
000 
WGUS74 KEWX 180156
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 PM CDT FRI AUG 17 2007

TXC465-180430-
VAL VERDE TX-
851 PM CDT FRI AUG 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR VAL
VERDE COUNTY...

AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER NORTHEAST VAL 
VERDE COUNTY ALONG HIGHWAY 277. RAINFALL RATES IN EXCESS OF THREE 
INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. IN ADDITION... 
SHOWERS AND THUNDERSTORMS WERE REDEVELOPING ALONG THE RIO GRANDE 
NORTH OF LAKE AMISTAD AND WEST OF THE LAKE OVER MEXICO. THESE STORMS 
WILL MOVE NORTHEAST ACROSS CENTRAL VAL VERDE COUNTY...WHERE GROUNDS 
ARE SATURATED FROM EARLIER RAINS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOMA 
ALTA...VINEGARONE....DEVILS RIVER STATE NATURAL AREA AND COMSTOCK. 

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD 
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2964 10153 2976 10070 3028 10069 3028 10133

$$
000 
WGUS74 KEWX 180321
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1015 PM CDT FRI AUG 17 2007

TXC465-180430-
VAL VERDE TX-
1015 PM CDT FRI AUG 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR VAL
VERDE COUNTY...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER NORTHERN VAL 
VERDE COUNTY. RAINFALL RATES IN EXCESS OF THREE INCHES PER HOUR ARE 
POSSIBLE WITH THESE STORMS. FM 1024...FM 189 AND STATE HIGHWAY 163 
WILL BECOME INUNDATED WITH WATER NEAR AND SOUTH OF JUNO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNO AND 
PANDALE. 

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. DO NOT 
DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER CAN 
CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN AROUND 
DONT DROWN.

LAT...LON 2964 10153 2976 10070 3028 10069 3028 10133

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:56 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 17, 6:56 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT FRI AUG 17 2007

.UPDATE...
SOME EARLY EVENING RUN-OFF PROBLEMS COULD OCCUR OVER VAL VERDE AND
NWRN EDWARDS COUNTIES OTHERWISE THE THREAT FOR FLASH FLOODING HAS
DECREASED. THE FFA WILL BE ALLOWED TO EXPIRE, BUT LOCALLY HEAVY
RAINS WILL BE MENTIONED THRU TONIGHT FOR EDWARDS AND VAL VERDE
COUNTIES. WRN EDWARDS AND VAL VERDE COUNTIES HAVE NOT RECEIVED
MUCH RAIN UP TO THIS POINT, BUT COULD STILL SEE ISOLATED FLOODING
PROBLEMS THIS EVENING. ACROSS MOST AREAS, EXPECT THE CHANCE OF
RAIN TO DROP TO ALMOST NIL LATE THIS EVENING, BUT THEN PICK UP
AGAIN SLIGHTLY AS NOCTURNAL LOW LEVEL WINDS INCREASE BY AROUND
MIDNIGHT. PW VALUES REMAIN HIGH AND SHOULD REMAIN HIGH THROUGH
SATURDAY, BUT SURFACE WINDS SHOW A HINT OF DIFFLUENCE. THUS MOST
OF THE RAIN ACTIVITY SHOULD HOLD OFF UNTIL MORNING WHEN DIURNAL
EFFECTS WILL TAKE HOLD. WILL NEED TO KEEP AN EYE ON THE DRIFT OF
ERIN, AS THE GFS AND THE LATE AFTERNOON RADAR TRENDS SUGGESTS PART
OF ERIN COULD DROP SOUTHWARD AND BACK INTO OUR WESTERN COUNTIES
LATER THIS WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT FRI AUG 17 2007/

AVIATION...
PREVAILING VFR CONDITIONS WILL CONTINUE UNTIL AROUND 06Z...WHEN
MVFR CIGS WILL DEVELOP ALONG THE I-35 CORRIDOR. A FEW
THUNDERSTORMS ARE POSSIBLE AT KDRT EARLY THIS EVENING...OTHERWISE
VFR CONDITIONS WILL CONTINUE UNTIL EARLY SATURDAY MORNING WHEN
MVFR CIGS WILL DEVELOP ALONG THE RIO GRANDE VALLEY. CONDITIONS
WILL IMPROVE AROUND 15Z SATURDAY WITH A FEW MID DAY AND AFTERNOON
SHOWERS AND THUNDERSTORMS EXPECTED. A LIGHT TO MODERATE SE LOW
LEVEL FLOW WILL CONTINUE FOR THE NEXT 24H.

PREV DISCUSSION... /ISSUED 301 PM CDT FRI AUG 17 2007/

DISCUSSION...
THIS AFTERNOON THE CENTER OF TROPICAL DEPRESSION ERIN WAS LOCATED OVER
NORTHERN CROCKETT COUNTY MOVING NORTHWARD. CONVECTION OVER THE CWFA
THIS AFTERNOON IS DIURNALLY DRIVEN. THIS ACTIVITY WILL DIMINISH RAPIDLY
AFTER SUNSET WITH CORE RAINS OCCURRING NORTH OF THE CWFA NEAR THE
CENTER OF ERIN OVERNIGHT. THUS WE WILL LET THE FFA EXPIRE AT 7 PM
CDT. RESIDUAL TROPICAL MOISTURE WILL REMAIN OVER CWFA SATURDAY AND
SUNDAY. AFTERNOON HEATING WILL RESULT IN DIURNALLY DRIVEN SHOWERS
AND THUNDERSTORMS OVER THE WEEKEND WITH TROPICAL DOWNPOURS POSSIBLE.

THE NEXT WEATHER SYSTEM TO IMPACT SOUTH CENTRAL TEXAS IS A MID/UPPER
LEVEL TROF. THIS TROF IS CURRENTLY LOCATED OVER THE BAHAMAS MOVING
WESTWARD. THIS FEATURE WILL MOVE INTO SOUTH TEXAS MONDAY NIGHT AND
TUESDAY PROVIDING UPPER LEVEL SUPPORT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS.

HURRICANE DEAN IS NOW A CAT 3 STORM. IT IS FCST TO BE IN THE GULF
OF MEXICO ON TUESDAY. THIS STORM WILL LIKELY STRIKE SOMEWHERE
ALONG THE TEXAS COAST WEDNESDAY NIGHT INTO THURSDAY. IF THE
CENTER OF THE HURRICANE COMES ASHORE AROUND CORPUS CHRISTI OUR
CWFA WILL BE FAVORED RIGHT FRONT QUADRANT FOR EXCESSIVE RAINFALL.
OUR FCST FOR WEDNESDAY THROUGH FRIDAY OF NEXT WEEK WILL REMAIN
CONSERVITINE AND CLOSE TO THE GFS SOLUTION ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  92  76  92  74 /  20  40  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  75  91  74  91  73 /  20  40  20  20  20
DEL RIO INTL AIRPORT           77  92  76  92  76 /  30  20  30  10  10
SAN ANTONIO INTL AIRPORT       77  91  76  91  75 /  20  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11
Hazardous weather outlook, Aug 17, 7:01 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT FRI AUG 17 2007

TXZ171>173-183>194-202>209-217>225-228-181115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
701 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE EDWARDS PLATEAU AND
VAL VERDE COUNTY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:55 PM CDTFlash Flood WarningEWXEdwards3 hr
Aug 17, 11:29 PM CDTFlash Flood WarningEWXVal Verde4 hr
Aug 18, 12:41 AM CDTRiver Flood WarningEWXVal Verde43 hr
Aug 18, 12:41 AM CDTRiver Flood WarningEWXVal Verde57 hr
Aug 18, 12:41 AM CDTRiver Flood WarningEWXVal Verde43 hr
Aug 18, 2:02 AM CDTRiver Flood WarningEWXVal Verde8 hr
Aug 18, 2:02 AM CDTRiver Flood WarningEWXVal Verde18 hr
Aug 18, 2:53 AM CDTFlash Flood WarningEWXVal Verde5 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.